advertisement
Question
Posted by: Chai | 2009/08/14

Mom had a nervous breakdown

Hi

My mom is 62 and had a nervous breakdown after they moved from their large house to a smaller townhouse.

She has always been the most positive person in our family, very religious and full of energy and ideas.

My dad had a brain operation a couple of years ago and after that she had to start to take on most of the financial responsibility, which she knew nothing about. I mention this as I think it was this and the fact that she had to sell their house on her own steam which led to the breakdown.

Now, I have been supporting her and I have been patient with the psychiatrist but I really cant see any improvement. She spent a week in a mental health clinic but apparently they only did arts and crafts there and she hated it. I' m just surprised that they dont do psychological counseling at these places?

My mom' s taking Eglinol, Venlor and something to help her sleep at night. All of this, and no improvement. And the Venlor makes her eyesight so bad that she cant really drive anymore.

I really dont know where to turn to or what to do anymore. Its been 2.5 months, and she is worse, if anything. She is scared of everything and paranoid about silly things like the grass growing outside. Worst of all, I dont know where to get help or what to do.

I want her to see a psychologist as well as seeing the psychiatrist every two weeks, but she is extremely paranoid about money and I dont know if she will allow me to make an appointment for her.

Any advice? I also suffer from depression and I find it very hard to see her like this. But as she is shunning most other people from her life I only have 1 aunt and 1 brother who also take turns to see her.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

A problem with answering is that to psychiatrists there is no such specific thing as "a nervous breakdown" --- and you deserve a better diagnosis than that from her psychiatrist ( I do hope she is being treated by a psychiatrist and not only a GP). Arts and crafts is a ridiculous form of treatment, and merely a pastime that may ocupy some people pleasantly while real treatment is under way. There should always be some form of psychological counselling. Eglonyl is a pecliar drug for a psychiatrist to use, as it is non-specific and not the best drug for ANY diagnosis. Venlor is an antidepressant, so one hopes she was being treated for depression. It takes 2 weeks or more for the full effects of any antidepressant to show itself. And if it is causing problems with focussing her eyes, as it can with some people, it could be changed to other equally efective antidepressants which don't have this problem as a side-effect. IF she has not improved significantly in even a month, the treatment should be revised. I'd suggest a second opinion from a more up to date psychiatrist, and ask if there isn't a counsellor she could see, espeially of the CBT variety, which could be cheaper than seeing a psychologist ( and any form of counselling / therapy other than CBT would be pointless ).

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
Our users say:
Posted by: Just a tip | 2009/08/17

CS cannot see your reply after he has advised you. so, just post it again as a new post.

Reply to Just a tip
Posted by: Chai | 2009/08/14

Thanks.

Yes its a psychiatrist and she is treating my mom for severe depression. I just call it a nervous breakdown as she was fine the one day, then went into hospital for a severe panic attack, and have never since been fine again.

As far as I know the Eglonyl was meant as a fast acting anti-depressant to work while the Venlor kicks in. I just dont see either of the pills working in the 10 weeks she' s been taking it and I dont know why the doc dont just taper her off the Venlor and put her on another anti depressant.

I will look into a CBT counsellor, thanks.

Reply to Chai

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement